News Local

Review finds few deaths in naloxone programs

By Michael Mui, 24 Hours Vancouver

One of the naloxone kits the Vancouver Area Network of Drug Users has in stock in case of opiate overdoses.

One of the naloxone kits the Vancouver Area Network of Drug Users has in stock in case of opiate overdoses. SUBMITTED

A Health Canada-ordered review of naloxone — a heroin antidote being distributed in B.C. — comes up short on findings in its comparison in the drug being administered at home versus by a health professional.

However, the study — completed by the Canadian Agency for Drugs and Technologies in Health — did find that death rates were low or non-existent in two jurisdictions with take-home naloxone programs.

“The non-comparative evidence from two studies suggest that the mortality rate for take-home naloxone programs is low, as a program in San Francisco, California reported six deaths (2%) among 399 participants while a program in Toronto, Ontario did not report any deaths among 209 participants,” the agency said.

The report did not discover much else.

The study was conducted as drug users call for Health Canada to make changes to remove the requirement for a prescription — which is also only given to opiate addicts — to obtain naloxone.

Those in the community argue people who are around drug users — family, friends, co-workers and so on — need to have access to the medication and be trained to use it, as an overdosing user is unable to help themselves.

B.C., meanwhile, started a take-home naloxone program two years ago and has so far distributed 1,300 packages, each containing two shots of the medication.

Erin Gibson, Fraser Health regional harm reduction coordinator, said allowing someone who wasn’t prescribed naloxone to use it is “not in line with regulation.”

However, local health officials have begun training those around drug users to administer the medication. About 2,200 people have been trained, according to the B.C. Centre for Disease Control.

“They have different things: parents who have lost a child to overdose, they speak about learning about the naloxone kit and learning how to respond,” Gibson said.

“Differenciating from a deep sleep and an actual overdose — that’s a big piece. We know that 80% of overdoses are witnessed from the research and literature.

“That means, at some point at the time of overdose, someone had come across that individual — that’s an opportunity for someone to take action by calling 911, and going through the steps listed in the (naloxone) kit.” 

Reader's comments »

By adding a comment on the site, you accept our terms and conditions